Virginia, 2016

Winter Weather in Virginia, December 4 to 5, 2016

December 4 to 5, 2016 · NWS LWX · 4 events in 4 counties and zones

Rain moved through the area on the 4th into the 5th. However, there was a layer of cold air aloft that caused freezing rain in the higher elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Rain moved through the area on the 4th into the 5th. However, there was a layer of cold air aloft that caused freezing rain in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 3:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 4, 3:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EST Sun Dec 4 2016

.SYNOPSIS...
An upper-level disturbance will pass through the region tonight.
High pressure will briefly return for Monday. Coastal low pressure
will impact the area Tuesday before high pressure briefly returns
again for Wednesday. A potent cold front will move through late in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
At present, a ridge of high pressure extends north to south over
the region. A low pressure is centered near New Orleans with a
broad trough extending northward across the Mississippi Valley all
the way to southern Canada. Aloft, a ridge axis is just to our
west, with a shortwave just west of the Missippi River. All these
features will progress east tonight and Monday. Warm
advection/isentropic lift ahead of the trough will allow
relatively light precipitation to develop over the region this
evening before tapering off late tonight and early Monday. There
remains a significant dry layer, so although there is also a warm
layer aloft, the threat of sleet or even a bit of snow mixing with
the rain remains. That said, most areas should stay above freezing
through the night and this means this frozen precip will have
little if any impact. The exception is the higher terrain of the
Blue Ridge and Allegheny Highlands, where sub-freezing
temperatures are more likely to result in freezing precipitation
along with perhaps some minor (less than an inch) snow and sleet
accumulations. These areas are under a winter weather advisory
thru tonight.

The system quickly heads east Monday morning and a weak ridge
returns. This should allow precip to end early and clouds to break
for some sun by afternoon. Highs will return to the upper 40s and
lower 50s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Closed low over northern Mexico will eject eastward into Texas on
Monday, then open up and head northeastward towards us Monday
night and Tuesday. In response, surface low pressure will develop
and head northeastward along the Atlantic seaboard. A primary low
will lift north west of the Apalachians while a secondary will
redevelop in the Carolinas. In between, a wedge of colder air is
likely to hold firm east of the Allegeny Front. In short...this
spells trouble...though the extent of it remains uncertain.

Skies may still be mostly clear early Monday night, allowing for
some radiational cooling. However, clouds are likely to build in
by midnight and put a stop to that, perhaps even allowing temps to
rebound a bit. That said, the further inland one is, the less of a
bump one might expect. Warm advection precip will start moving
northeast across the region late Monday night with precip likely
to arrive during rush hour in the metro, perhaps near the end of
the rush up towards Baltimore. Dry air again will be in place so
even though much of the I-95 corridor may still be above freezing,
some snow and sleet may initially make their way to the surface.
No impacts are currently anticipated in this corridor, however, as
the moistening of the already warm atmosphere should cause any
sleet and snow to go over to rain with little accumulations.

Further inland, especially across the Shenandoah Valley, cold air
may be trapped for the duration. These areas may get significant
icing if the colder guidance is to be believed. After also
possibly starting as snow/sleet, freezing rain is likely to be the
predominate precip type most of the morning, perhaps changing to
rain as temps only very slowly warm up in the afternoon. Given its
usual good handling of cold air damming, the NAM temps were
favored. This suggests that some areas could stay freezing rain
nearly all day on Tuesday. However, since temps will be marginal,
and most of precip will fall during daylight, we are skeptical about
a warning level ice event, so for now still will advertise
potential advisory. Highs will be stuck in the 30s in the
SHenandoah Valley, while struggling to reach 40 further east. As
the system weakens and lifts north, expect rain to taper off
Tuesday night, though if cold air damming is as persistent as some
guidance suggests, there could still be a little freezing rain
ongoing in the Shenandoah Valley. Temps will likely move little
Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will build in on the west side of the coastal low
Wednesday and Wednesday night. Drier air will filter in from the
northwest and temperatures will remain seasonably chilly. A few
isolated rain showers cannot be ruled out near the Chesapeake Bay,
while some snow showers could evolve over the Potomac Highlands.

The next storm system will approach from the southwest Thursday
and Thursday night. A chance of rain showers exist across the
region each period. We can't rule out some wintry precipitation as
well, depending on the track of the storm system and whether or
not there is enough cold air at the ground surface to support it.
Uncertainty remains moderate to high.

A chilly dome of high pressure is expected to build in from the
west Friday through Saturday night. This high could bring the
chilliest air so far this season. Some upslope snow showers could
also occur in the Potomac Highlands.

The high pressure will move offshore the East Coast Sunday ahead
of the next approaching trough of low pressure Sunday night into
Monday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Deteriorating conditions tonight as a weak storm system brings IFR
cigs and possibly IFR (but certainly MVFR) vis later tonight with
some rain. Some sleet may mix in especially at onset, perhaps even
some snow at MRB, but accumulations should be minimal if not
negligible. Conditions improve on Monday with VFR returning. Going
back down late Monday night and Tuesday with a slightly more
wintery system, but still more plain rain than not along I-95 -
however, significant icing is possible at MRB. Icing or not, IFR
cigs and vis likely Tuesday and Tuesday night.

MVFR conditions possible in any rain showers near MTN or BWI early
Wednesday. VFR conditions elsewhere and rest of time. Winds
northwest 5 to 10 knots Wednesday becoming light and variable
Wednesday night. Gusty NW winds expected behind strong cold front
later Thursday into Friday.

&&

.MARINE...
Winds are below SCA and should remain below through Monday night.

Coastal low pressure will develop to the south Monday night and it
will pass by to the east later Tuesday into Tuesday night. As it
passes, SCA winds may redevelop on the bay as the system passes.
High pressure will briefly build toward the waters Wednesday, with
a potent cold front expected to pass through Thursday. A Gale
Warning may be needed for the waters Thursday night and Friday
behind the cold front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 6 AM EST Monday for MDZ501.
VA...Winter Weather Advisory until 6 AM EST Monday for VAZ503-504-
     507-508.
WV...Winter Weather Advisory until 6 AM EST Monday for WVZ501-503-
     505-506.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
Hazardous weather outlook, Dec 4, 1:06 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EST SUN DEC 4 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051815-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
106 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING MAY BE NEEDED FOR THE WATERS THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051815-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
106 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE
ALLEGHENY HIGHLANDS AND BLUE RIDGE MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLEET AND FREEZING RAIN ARE POSSIBLE LATE MONDAY NIGHT AND
TUESDAY...PRIMARILY ALONG AND WEST OF THE BLUE RIDGE. WINTER
WEATHER ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
December 4, 6:00 PM EST to December 5, 2:00 AM EST
Where
Western Highland forecast zone
Reported by
Public
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was reported near Hightown.

Winter Weather, Central Virginia Blue Ridge

When
December 4, 6:00 PM EST to December 5, 2:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Broadcast Media
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

A glaze of ice was reported at Wintergreen.

Winter Weather, Northern Virginia Blue Ridge

When
December 4, 6:00 PM EST to December 5, 2:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Unknown
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Eastern Highland

When
December 4, 6:00 PM EST to December 5, 2:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668957, 668959, 669380, 669381.